Missouri, 2002

Lightning Strike in Missouri, May 22, 2002

May 22, 2002 · NWS LSX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 3:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 22, 3:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT WED MAY 22 2002

ONE MORE QUIET WX DAY IN STORE FOR THE BI-STATE REGION WITH UPR LVL
RDG OVR MO IL TDA...AND LOW LVL WAA INCRSG ON BACK SIDE OF SFC/850
MB HI WITH INCRSG S-SELY SFC WNDS AS STG PRESSURE GRADIENT MOVS EWD
INTO AREA.  INCRSG MID-HI LVL WAA CLOUDS TDA ESPECIALLY OVR NRN AND
WRN PTN OF THE CWA.  LOW LVL CLOUDS/MOISTURE ADVCTG NWD THRU CNTRL
TX HAVE A LONG WAY TO GO TO MAKE IT INTO CWA.  MDLS NOT INDICATING
MUCH LOW-MID LVL MOISTURE TIL LATE TGT AND EARLY THU.  WL PUT A LOW
POP IN UIN AREA LATE TGT AS ETA MDL CONTS TO GENERATE QPF IN THIS
REGION AS STG SWLY LLJ BRINGS BOTH STG 850 MB THETA E ADVCTN AND
MOISTURE CNVG TO THIS AREA BY 06Z THU.  ETA MDL ALSO DEPICTS THE K
INDICES INCRSG TO ARND 35 IN NERN MO WITH 850-600 MB D THETA E/DZ
DCRSG TO -5 TO -10 BY 12Z THU.  EXPECTING WKNG ELEVATED CONVECTION
IN OR NR THIS REGION LATE TGT AND EARLY THU.  BETTER THREAT FOR
CONVECTION THU AFTN AND THU NGT AS CDFNT MOVS SEWD THRU CWA AND
SFC/850 MB MOISTURE BCMS MORE ABUNDANT.  ETA MDL ALSO INDICATING UPR
DIVERGENCE INCRSG OVR MUCH OF THE CWA THU AND THU NGT IN RGT
ENTRANCE REGION OF JT STRK MOVG NEWD THRU THE GRT LKS REGION.  ETA
MDL ALSO FASTEST WITH CDFNT TAKING IT SEWD THRU STL ALREADY BY 12Z
FRI...ALTHOUGH 850 MB FNT LAGGING BACK ACRS NRN MO.  AVN MDL KEEPS
PCPN GOING THRU SAT UNTIL PASSAGE OF A SECONDARY NRN STRM SHRTWV
TROF AND ASSOCIATED SFC WV ON FNT MOVG THRU NERN MO.  WL LEAVE EXTD
FCST ALONE ALTHOUGH IT APRS THAT PCPN SHOULD PUSH E AND S OF THE CWA
BY SAT NGT WITH RELATIVELY STG SFC RDG MOVG SEWD INTO CWA.

.STL...NONE

GKS

In the hours before

Special weather statement, May 22, 4:30 AM CST, 1 hour before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT WED MAY 22 2002

THREATS THROUGH TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED.

DISCUSSION...
AN INCREASING SOUTH OR SOUTHEAST WIND WILL BRING WARMER AIR INTO THE
REGION TODAY.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AFTER
MIDNIGHT OVER NORTHEASTERN MISSOURI AND WEST CENTRAL ILLINOIS
AS STRONG SOUTHERLY WINDS TRANSPORT INCREASING MOISTURE AHEAD OF AN
APPROACHING COLD FRONT.

OUTLOOK FOR THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.  THE
SLIGHT RISK AREA IS WEST OF A LINE EXTENDING FROM OWENSVILLE
MISSOURI NORTHEAST TO CAMP POINT ILLINOIS.  SOME CITIES INCLUDED IN
THE THREAT AREA FOR SEVERE THUNDERSTORMS ARE COLUMBIA...JEFFERSON
CITY...EDINA...HANNIBAL AND QUINCY.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF A COLD FRONT MOVING SOUTHEASTWARD THROUGH
THE REGION THURSDAY AFTERNOON AND THURSDAY NIGHT.  SOME STORMS MAY
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

GKS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Boone

When
May 22, 5:30 AM CST
Where
Boone County, Columbia
Reported by
NEWSPAPER
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

A fire started by lightning destroyed 50 percent of a home in Columbia.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290855.